Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 162, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 18, 2012, 8:54 AM EDT for Bath County, Fleming County, Kentucky. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2012, 8:54 AM EDT (12:54 UTC)
- Expired
- Jul 18, 2012, 9:45 AM EDT
- In force
- 51 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 70.0 mph
Counties Bath County, KY, Fleming County, KY
The radar
The Jackson,KY radar (KJKL), 94 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2497 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
594
WUUS53 KJKL 181254
SVRJKL
KYC011-069-181345-
/O.NEW.KJKL.SV.W.0162.120718T1254Z-120718T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
854 AM EDT WED JUL 18 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BATH COUNTY IN EAST CENTRAL KENTUCKY...
FLEMING COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 945 AM EDT
* AT 844 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR CRAINTOWN...OR NEAR
FLEMINGSBURG...AND MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
WALLINGFORD...TILTON...POPLAR PLAINS...SHERBURNE...GODDARD...
BETHEL...PEBBLE...MUSES MILLS...HILLSBORO...PLUMMERS LANDING...
GRANGE CITY...WYOMING...RINGOS MILLS...ODESSA...SLATE VALLEY...
SHARKEY...CRAIGS...REYNOLDSVILLE...FLAT CREEK AND OAKLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 70 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3850 8359 3843 8358 3841 8349 3836 8346
3835 8350 3827 8351 3822 8356 3811 8385
3824 8392 3831 8384 3836 8388 3835 8390
3836 8391 3845 8399 3849 8393 3846 8385
3853 8364
TIME...MOT...LOC 1253Z 333DEG 9KT 3837 8375
WIND...HAIL 70MPH <.50IN
$$
DUSTY2 follow-up statements
082
WWUS53 KJKL 181324
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
924 AM EDT WED JUL 18 2012
KYC011-069-181345-
/O.CON.KJKL.SV.W.0162.000000T0000Z-120718T1345Z/
BATH KY-FLEMING KY-
924 AM EDT WED JUL 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FLEMING AND
NORTHWESTERN BATH COUNTIES UNTIL 945 AM EDT...
AT 919 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THIS STORM WAS LOCATED NEAR HILLSBORO...OR 8 MILES SOUTH
OF FLEMINGSBURG...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
PEBBLE...MUSES MILLS...HILLSBORO...PLUMMERS LANDING...GRANGE
CITY...WYOMING...RINGOS MILLS...ODESSA...SLATE VALLEY...SHARKEY...
CRAIGS...REYNOLDSVILLE AND OAKLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
PREPARE IMMEDIATELY FOR DAMAGING WINDS IF YOU ARE IN THE PATH OF
THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3850 8359 3843 8358 3841 8349 3836 8346
3835 8350 3827 8351 3822 8356 3811 8385
3824 8392 3831 8384 3836 8388 3835 8390
3836 8391 3845 8399 3849 8393 3846 8385
3853 8364
TIME...MOT...LOC 1324Z 333DEG 9KT 3830 8371
WIND...HAIL 70MPH <.50IN
$$
DUSTY793
WWUS53 KJKL 181340
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
940 AM EDT WED JUL 18 2012
KYC011-069-181350-
/O.EXP.KJKL.SV.W.0162.000000T0000Z-120718T1345Z/
BATH KY-FLEMING KY-
940 AM EDT WED JUL 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR FLEMING AND NORTHWESTERN BATH
COUNTIES WILL EXPIRE AT 945 AM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM. A FLASH FLOOD WARNING HAS BEEN ISSUED FOR FLEMING
COUNTY DUE TO THE HEAVY RAIN.
LAT...LON 3850 8359 3843 8358 3841 8349 3836 8346
3835 8350 3827 8351 3822 8356 3811 8385
3824 8392 3831 8384 3836 8388 3835 8390
3836 8391 3845 8399 3849 8393 3846 8385
3853 8364
TIME...MOT...LOC 1340Z 333DEG 9KT 3826 8369
$$
DUSTYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:57 AM EDT, 57 minutes earlier.
Area forecast discussion, Jul 18, 7:57 AM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 757 AM EDT WED JUL 18 2012 .UPDATE... ISSUED AT 757 AM EDT WED JUL 18 2012 UPDATED THE FORECAST TO REFLECT THE CURRENT CONDITIONS AND MODEL TRENDS. ONLY MADE SOME MINOR TWEAKS. IF THIS MORNING IS ANY INDICATION OF WHAT WE CAN EXPECT THIS AFTERNOON...THEN WE CAN EXPECT TO SEE QUITE A BIT OF RAIN FALLING FROM THESE SLOW MOVING STORMS. THE REST OF THE FORECAST IS ON TRACK. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 326 AM EDT WED JUL 18 2012 HIGH PRESSURE WILL REMAIN IN PLACE THROUGH THURSDAY...HOWEVER AN UPPER LOW OVER EASTERN CANADA IS BEGINNING TO BUILD TO THE SOUTH. THIS WILL PUSH A COLD FRONT TO THE SOUTH. BY THURSDAY AFTERNOON THE FRONT WILL BE OVER NORTHERN KENTUCKY. AS A RESULT... WARM AND MOIST AIR...THAT HAS ALSO BEEN RELATIVELY UNSTABLE...CONTINUES TO DOMINATE THE WEATHER. THE FORECAST CHALLENGE HAS BEEN ON TRYING TO FIND SOME TRIGGERS THAT WILL RESULT IN SHOWERS AND THUNDERSTORMS BUILDING OVER THE AREA. THE MODELS HAVE BEEN NOT PROVIDED MUCH HELP IN TRYING TO IDENTIFY THESE TRIGGERS. IN GENERAL...CONFIDENCE IN THE MODELS HAVE BEEN WELL BELOW NORMAL. AN EXAMPLE WOULD BE THE TIME HEIGHT THAT IS USED TO HELP WITH POINT FORECASTS. THE NAM TIME HEIGHT HAS A STRONG AREA OF OMEGA MOVING ACROSS THE AREA FROM NOON TO 4 PM WHILE THE GFS IS SHOWING ONE MOVING ACROSS THE AREA BETWEEN 4 AND 9 AM THIS MORNING. DUE TO THE LACK OF CONFIDENCE IN MODEL TIMING...AM ONCE AGAIN GOING TO STAY WITH A PERSISTENCE FORECAST AND WILL CONTINUE TO KEY IN ON SUBTLE CHANGES TO TWEAK THINGS UP OR DOWN. THE CAPPING IN THE MID LAYERS HAVE ABATED SOME TODAY AND SO EXPECT THE AFTERNOON ACTIVITY TO BE A LITTLE MORE ROBUST TODAY. THE PRECIPITABLE WATER HAS ALSO INCREASED TO ABOUT 1.8-2.0 INCHES. THIS MAKES THE THREAT OF SOME LOCALIZED NUISANCE FLOODING MORE LIKELY TODAY AND ALSO DECREASED THE SEVERE WIND THREAT. EVEN THOUGH SPC HAS PUT EASTERN KENTUCKY IN A 5 PERCENT CHANCE OF SEVERE WIND GUSTS...I ACTUALLY THINK THE THREAT FOR SEVERE WINDS IS ACTUALLY LESS THAN YESTERDAY SINCE THERE IS NO DRY AIR ALOFT. THE CAPE IS VERY HIGH TODAY...HOWEVER THE MOIST AIR SHOULD HELP TO REDUCE THE WIND THREAT. WITH A 15K FOOT FREEZING LEVEL...IT WILL BE PRETTY HARD TO GET ANY LARGE HAIL TODAY. THE MODELS ARE IN PRETTY GOOD AGREEMENT FOR SOME HEAVY RAIN POTENTIAL ON THURSDAY. THE PRECIPITABLE WATER IS AROUND 2 INCHES AND THE WIND FLOW IS PRETTY WEAK. AT THIS POINT IN TIME...NOT EXPECTING ANYTHING WIDESPREAD...JUST LOCALIZED OVER AREAS THAT GET STORMS THAT REPEATEDLY MOVE OVER THE SAME AREA. FOR TEMPERATURES...THE MODELS ARE ALL VERY CLOSE AND SO HAVE JUST NUDGED THE TEMPS TOWARD THE CONSENSUS BLEND. CONTINUED WARM AND HUMID CONDITIONS WILL MAKE OUTDOOR ACTIVITIES DIFFICULT AGAIN TODAY. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 326 AM EDT WED JUL 18 2012 THE MODELS WERE IN GOOD AGREEMENT FOR DAYS 3-5 OF THE FORECAST. THE OVERALL PATTERN WILL FEATURE A COLD FRONT MOVING OUT OF THE GREAT LAKES AND ACROSS THE OHIO AND TENNESSEE VALLEYS. THE FRONT WILL SLOW A BIT AS IT TRAVERSES THE MOUNTAINOUS TERRAIN OF EASTERN KENTUCKY AND WEST VIRGINIA ON FRIDAY. THE LATEST COMPUTER GUIDANCE AND MODEL SOLUTIONS ARE SUPPORTIVE OF 60-70 PERCENT PRECIPITATION PROBABILITIES. THEREFORE...THE GRIDS WERE UPDATED TO REFLECT THIS. FROM SUNDAY ONWARD THE MODELS BECOME A BIT MORE UNCERTAIN...WITH THE ECMWF BRINGING MULTIPLE ROUNDS OF ISOLATED TO SCATTERED SHOWERS AND STORMS INTO EASTERN KENTUCKY...WHILE THE GFS KEEPS THE AREA DRY FROM SUNDAY THROUGH TUESDAY. WITH THE ECMWF BEING THE MORE WELL ESTABLISHED AND RELIABLE LONG TERM MODEL...DECIDED TO DEFER TO ITS SOLUTION FOR NEXT WEEKS WEATHER. WENT WITH CHANCES OF RAIN SUNDAY THROUGH TUESDAY...WITH THE BEST CHANCES OF SHOWERS AND STORMS DURING THE AFTERNOON AND EVENING HOURS. THE CORRESPONDING QPF AND SKY COVER FORECAST ELEMENTS WERE UPDATED TO REFLECT THE NEW PRECIPITATION PROBABILITY FORECAST. TEMPERATURES THROUGHOUT THE PERIOD WILL BE CLOSE TO NORMAL FOR THIS TIME OF YEAR. WITH PERSISTENT CLOUD COVER AND PRECIPITATION EXPECTED...KEPT DAYTIME HIGHS A FEW DEGREES BELOW THE LATEST COMPUTER GUIDANCE NUMBERS. OVERNIGHT LOWS WILL BE IN THE UPPER 60S AND LOWER 70S ACROSS THE BOARD. WINDS AND OTHER ELEMENTS OF THE FORECAST WERE TWEAKED A BIT BASED ON THE LATEST DATA AND TO ESTABLISH TRENDS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 1157 AM EDT WED JUL 18 2012 ISOLATED THE SCATTERED STORMS ARE EXPECTED THIS MORNING ACROSS THE AREA. THIS AFTERNOON STORMS SHOULD BECOME MORE WIDESPREAD. EXPECT SOME TEMPO IFR UNDER THE STORMS HOWEVER TIMING IS STILL TOO UNCERTAIN TO TRY AND PREDICT EXACTLY WHEN STORMS WILL FORM THIS AFTERNOON. THE MOST LIKELY TIME WILL BE FROM 18-22Z. EXPECT SOME VALLEY FOG TO FORM TONIGHT...HOWEVER A LOT WILL DEPEND ON HOW MUCH RAIN FALLS TODAY. IF THERE IS A LOT OF RAIN...WILL MOST LIKELY SEE SOME VLIFR AT SME AND LOZ. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJ SHORT TERM...JJ LONG TERM....AR AVIATION...JJ
Hazardous weather outlook, Jul 18, 6:45 AM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 645 AM EDT WED JUL 18 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191345- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 645 AM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING. SHOWERS AND STORMS WILL BECOME SCATTERED TO NUMEROUS THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY CONTAIN HEAVY RAIN AND PRODUCE LOCALIZED NUISANCE FLOODING WITH DITCHES AND LOW WATER CROSSINGS RUNNING FULL. HEAT INDEX VALUES WILL APPROACH 100 DEGREES LATE THIS AFTERNOON. PROPER HYDRATION WILL BE VERY IMPORTANT TODAY...ESPECIALLY FOR THOSE WORKING OUTSIDE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING. SOME THUNDERSTORMS ON THURSDAY AFTERNOON AND EVENING MAY CONTAIN HEAVY RAIN AND PRODUCE LOCALIZED NUISANCE FLOODING WITH DITCHES AND LOW WATER CROSSINGS RUNNING FULL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 4:43 AM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Owsley, Perry | 2 hr |
| Jul 18, 5:52 AM EDT | Areal Flood Advisory | JKL | Breathitt | 59 min |
| Jul 18, 6:01 AM EDT | Areal Flood Advisory | JKL | Bell | 51 min |
| Jul 18, 9:38 AM EDT | Flash Flood Warning | JKL | Fleming | 3 hr |
| Jul 18, 10:53 AM EDT | Flash Flood Warning | JKL | Menifee, Morgan, Rowan | 2 hr |
| Jul 18, 10:56 AM EDT | Flash Flood Warning | JKL | Bath | 2 hr |
| Jul 18, 10:58 AM EDT | Flash Flood Warning | JKL | Knott, Leslie, Letcher, Perry | 5 hr |
| Jul 18, 12:39 PM EDT | Severe Thunderstorm Warning | JKL | Martin, Pike | 51 min |
| Jul 18, 1:15 PM EDT | Flash Flood Warning | JKL | Martin, Pike | 95 min |
| Jul 18, 1:37 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jul 18, 1:40 PM EDT | Flash Flood Warning | JKL | Bell, Knox, McCreary, Whitley | 3 hr |
| Jul 18, 2:08 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, McCreary, Whitley | 52 min |
| Jul 18, 2:40 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 35 min |
| Jul 18, 3:16 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 22 min |
| Jul 18, 3:28 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 32 min |
| Jul 18, 3:35 PM EDT | Flash Flood Watch | JKL | Bell, Breathitt, Clay, Floyd, Harlan, Johnson and 13 more | 52 hr |
| Jul 18, 6:20 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming | 3 hr |
| Jul 18, 6:57 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.